Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

Has Cymbalta produced aggression?

Asked by Neville, Australia

Open quote
Close quote

Has Cymbalta antidepressant caused any aggression problems such as those alleged for Prozac?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert Answer

Neville, to answer your question I looked through the most current research findings and didn't see much that would indicate that Cymbalta (generic name duloxetine) produces agitation. But despite this, I think it is an important topic to discuss, and despite the lack of significant objective evidence, my best answer to your question is that it is very likely that all antidepressants can occasionally agitate people, especially early in treatment. I say this because all currently approved antidepressants target very similar systems in the brain, so what is true for one is often true for most others.

The question of whether and how often antidepressants agitate people has been debated for years, and I don't think we have a clear answer, despite all the hype and press on both sides of the issue. The issue of agitation is closely related to the question of whether antidepressants occasionally agitate people enough that they think about, or make, suicide attempts. Based on a thorough review of the available data, the Food and Drug Administration added an official warning to all antidepressants several years ago noting an increased risk of suicidal thinking and gesturing. The data suggested that antidepressants increased this type of thinking and behavior from 2 percent to 4 percent.

One of my early psychiatry teachers used to always say that the marker of an active medicine was that it had side effects, and I think this is quite true. Like all medications that benefit people, antidepressants are not without their risks. However, recent data have confirmed that many more people are saved from committing suicide by taking antidepressants than are agitated and worsened by them. Ten years ago, antidepressants could do no wrong in America. For the last several years we have been in the inevitable backlash, and I feel strongly that we have gone too far in the negative direction, given all the people that have been profoundly helped by these medications.

There is an interesting pattern to the issue of agitation and suicidal thinking with antidepressants: It is much more likely to happen in people under the age of 25 than in people who are older, and doesn't seem to happen at all in elderly people. These data have led many psychiatrists -- myself included -- to suspect that the agitation associated with antidepressant use likely reflects the fact that people with manic depression -- also known as bipolar disorder -- are at increased risk to become manic and agitated when given an antidepressant. I say this because many young people who have a depression bad enough to require an antidepressant will eventually go on to have manic or hypomanic [mildly manic] episodes. And we have known for years that antidepressants can sometimes make people with a tendency toward bipolar disorder develop states of mania and agitation.

Most cases of antidepressant-induced agitation occur early in treatment. Whenever someone is started on an antidepressant, he or she should be seen by a clinician at least every week or two for the first month or so. If a person becomes extremely irritable, agitated or hyperactive early during antidepressant treatment, he or she needs to see a clinician immediately and usually the agent needs to be stopped.

I don't know the circumstances that have led you to ask about Cymbalta, but in general I think data strongly show that for most people with depression, agents like Cymbalta can be extremely helpful and the benefits outweigh the risks. Nonetheless, all antidepressants are serious medicines that need to be started and administered under the care of a clinician with experience using these agents.

Note: Dr. Raison serves on the speakers' bureau and on advisory boards for Eli Lilly, the manufacturer of Cymbalta.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.